when to start treatment?
Feb 4, 2004
Two questions: 1)After how long can lypoatrophy be expected to appear on a young adult who starts on a regimen of Sustiva and Combivir? Does Viread have a better profile on this issue? Are we talking of years or can it be months? 2)Is it true that delaying therapy until 350CD4 can cause irreparable qualitative (rather than quantitative)damage to the immune system that would be avoided if treated as soon as diagnosed? Some doctors tell me to start asap and some others to wait! What to do?! (I was infected may 2003). Thank you.
Response from Dr. Pierone
Lipoatrophy, if it does occur on Combivir and Sustiva, usually happens after years of therapy. The zidovudine (AZT) contained in Combivir is the likely culprit. Viread seems to have a better profile of this issue and tolerability in general.
It may be true that delaying therapy until the CD4 count is below 350 leads to irreparable qualitative damage to the immune system. But there does not appear to be major damage, meaning that the immune system on an overall basis seems to function quite well. There can be measurable deficiencies in immune function, but these changes don't appear to translate into higher risks of infections. The side effects of antiretroviral therapy need to be weighed against the risks of lower CD4 counts and it is an imperfect calculus and a moving target.
I think that the general approach of starting therapy below 350 CD4 cells is reasonable. Some people will want to wait to start below 200 CD4 cells and this is reasonable as well. Others will choose to start therapy at higher CD4 counts and this is ok too. We don't have definitive studies that prove the best starting point. Even if we did, one size does not fit all.
These differing approaches are all acceptable because HIV therapy must be individualized to be most effective. The unique individual with their personal and family history, lifestyle, use of other medications, and general medical status all enter into the decision. Ones personal viewpoint on the risks versus benefit of therapy, and the ability and commitment to adhere to a regimen are just as important in the ultimate decision.
Also, the decision to start antiretroviral therapy can always be rescinded. If therapy is proving too difficult, doses are being missed, toxicity develops, it is ok to stop and reconsider. There is always plan B (and plan C).
Whatever you and your doctor decide, best of luck and let us know how it goes.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Itchy Vagina Mean I Have AIDS?
- Is Sore On Penis A Sign Of Acute HIV Infection?
- Itchy Rash During Seroconversion
- Swollen Lymph Glands Could I Have Acute HIV Infection
- Diarrhea After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Pain In Urethra After Getting Fingered Worried I Have
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.